Written by Megan Hilbert
Anaphylaxis secondary to alpha-gal syndrome is increasing in frequency, particularly in the Southeast United States. It is important for Emergency Physicians to be aware of the rising incidence so as to include it on their differential.
Let’s not meat like this again
Alpha-gal syndrome is anaphylaxis to red meat caused by development of IgE antibodies to the galactose alpha 1,3-galactose oligosaccharide that is present in the Lone Star tick bite saliva. Reaction usually occurs 3-6 hours after ingestion of red meat or related products and can appear similar to “typical” anaphylaxis – with some increased incidence of gastrointestinal symptoms. Treatment remains the same as typical anaphylaxis, and biphasic reaction can occur. Laboratory work-up can include a serum tryptase level (although not always elevated) or titers of IgE antibodies to alpha-gal (which is not regularly available nor will it result during the patient’s time in the ED). The geographic region that is typical of the Lone Star tick (Southeastern U.S.) has been increasing; therefore, this needs to remain on the differential of most practicing U.S. Emergency Physicians. Interestingly, there are cases reported in Japan, the Middle East, Europe, South Africa, and Australia as well, but the vector is different. Alpha-gal IgE serum levels tend to drop over time, and avoidance of additional tick bites could theoretically decrease the risk of subsequent anaphylactic reactions. No current data exist with regard to whether the syndrome will resolve completely or not if a patient experiences no additional tick exposures.
How will this change my practice?
I will make sure to keep this on my differential for a patient presenting with anaphylaxis with no prior known food allergies and ask about tick exposure. I will continue to prescribe short-course steroid, antihistamine, and Epi-pen on discharge but will likely add a recommendation to avoid red meat and related products until they are able to follow up with an allergist.
Interestingly – if you have a patient with alpha-gal admitted to the hospital, there is the potential risk of an allergic reaction with administration of heparin.
Alpha-Gal Syndrome: A Novel and Increasingly Common Cause of Anaphylaxis. Ann Emerg Med. 2023 Oct 11:S0196-0644(23)01187-3. doi: 10.1016/j.annemergmed.2023.08.491. Epub ahead of print.